Missouri, 2003

Hail in Missouri, April 29, 2003

April 29, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 29, 2:15 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 29, 2:15 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT TUE APR 29 2003

MORE STORMS POSSIBLE THIS AFTERNOON AND EVENING.  DIURNALLY DRIVEN
AFTERNOON WARMTH AND LOW LEVEL MOISTURE ADVECTION COUPLED WITH COLD
AIR ALOFT WILL FURTHER DESTABILIZE AN ALREADY UNSTABLE ATMOSPHERE.
MORNING SOUNDING SHOWS A CAPE VALUE OF 3144 J/KG.  AN
AFTERNOON MODIFIED SOUNDING WITH A FORECASTED SURFACE TEMP / DEW
POINT OF 78 / 63 REVEALS VALUES APPROACHING 4000 J/KG.  MAIN
SYNOPTIC BOUDARY EXTENDS ACROSS NORTHERN KANSAS AND
MISSOURI...HOWEVER...SGF 8 BIT HALF DEGREE REFLECTIVITY SHOWS
RESIDUAL OUTFLOW BOUNDARIES MEANDERING ABOUT SW AND CENTRAL MO FROM
LAST NIGHTS SEVERE CONVECTION.  WILL MONITOR RADAR CLOSELY FOR
STORMS FIRING ALONG THESE BOUNDARIES THIS AFTERNOON.  CONCLUSION OF
FIRST PERIOD CONVECTION WILL BE THE INITIAL FORECAST
CONCERN...FOLLOWED BY MORE THUNDERSTORM CHANCES WEDNESDAY INTO
THURSDAY.

MORNING SOUNDING AS WELL AS DECREASING SURFACE DEWS OVER THE PLATEAU
INDICATE THE LACK OF DEEP LOW LEVEL MOISTURE THIS AFTERNOON.
HOWEVER...DECENT MOISTURE BANK CONTAINING MID 60 DEWPOINTS IN
CENTRAL AND NORTHEAST ARKANSAS MAY HELP COMPENSATE FOR SEVERE
CONVECTION THIS AFTERNOON.  ACTIVITY MAY BE SIMILAR TO YESTERDAYS
STORMS AS WIDESPREAD CONVECTION NOT PROBABLE...BUT WILL LIKELY SEE
SOME STORMS...EVENTUALLY DETERIORATING BY MIDNIGHT.  ONGOING
FORECAST HANDLES THIS WELL AND WILL CONTINUE THE CHANCE
WORDING...AND INSERT ENDING BY MIDNIGHT.

REGION TO REMAIN WITHIN GULF AIR MASS FROM NOW INTO THURSDAY.  WILL
NOT EXPERIENCE MUCH TEMPERATURE CHANGE DAYS ONE AND TWO.  SURFACE
LOW CONTINUES TO CIRCULATE OVER THE HIGH PLAINS OF WESTERN
KANSAS/EASTERN COLORADO.  SHORTWAVE ENERGY WILL EVENTUALLY EJECT
ACROSS NEBRASKA ALONG WITH ACCOMPANIED SURFACE LOW.  SYNOPTIC COLD
FRONT EVOLVES INTO A NORTHEAST TO SOUTHWEST ORIENTATION ACROSS
MISSOURI BY THURSDAY.  UPON FRONTAL PASSAGE...GFS IS MUCH MORE
AGGRESSIVE WITH WIDESPREAD PRECIPITATION THAN THE ETA.  GIVEN
SOUTHERLY FLOW PROVIDING SLIGHTLY DEEPER LOW LEVEL MOISTURE BY
THURSDAY...GFS MAY HAVE A BETTER HANDLE ON QPF AND WILL WEIGH
FORECAST IN THIS DIRECTION.

DAYS 3 - 7 (FRIDAY - MONDAY)
UPPER LEVEL RIDGE BUILDS OVER THE NATIONS MID SECTION FRIDAY THROUGH
SATURDAY.  A MIX OF CLOUDS AND SUN CAN BE EXPECTED...ALONG WITH
TEMPERATURES BELOW SEASONAL AVERAGES.  OTHER THAN A FEW TWEAKS WITH
CLOUDS AND TEMPS...ONGOING FORECAST LOOKS RIGHT ON TRACK.

GFS ADVERTISING THE DISSIPATION OF PACIFIC NORTHWEST LONGWAVE...AND
EJECTING A VIGOROUS SHORTWAVE ACROSS THE CENTRAL PLAINS AND INTO THE
MISSOURI VALLEY.  DUE TO UNCERTAINTIES AND SOME LONG RANGE MODEL
DIFFERENCES...WILL NOT STRAY FROM ONGOING FORECAST.

.SGF...
MO...NONE.
KS...NONE.

CRAMER
Hazardous weather outlook, Apr 29, 12:25 PM CST, 3 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED SEVERE THUNDERSTORMS CONTAINING GOLF BALL SIZED HAIL.
  SLOW MOVING THUNDERSTORM CONTAINING TORRENTIAL DOWNPOURS WITH
  FLASH FLOOD POTENTIAL.

  AREAS AFFECTED AND TIMING:

  FOR ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS FROM 130
  PM TO 1000 PM.

  DISCUSSION:

  ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL LIKELY ERUPT THIS
  AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI
  OZARKS.  AFTERNOON HEATING AND SUFFICIENT LOW LEVEL MOISTURE
  WILL AID IN EVOLVING A STRONGLY UNSTABLE ATMOSPHERE.  A LOW
  LEVEL WEAK CONVERGENCE ZONE ACROSS SOUTHERN MISSOURI ALONG WITH
  RESIDUAL OUTFLOW BOUNDARIES FROM LAST NIGHTS CONVECTION...CONTINUE
  TO MEANDER OVER THE AREA AND MAY INDUCE STORM INITIATION
  SOME TIME AFTER 130 PM.  DUE TO VERY WEAK UPPER LEVEL WINDS...SOME
  OF THESE STORMS MAY PROPAGATE IN A SLOW NATURE...AND AFFECT
  LOCATIONS IN LONG DURATIONS.  THEREFORE...FLASH FLOODING POTENTIAL
  EXISTS WHERE STORMS BECOME NEARLY STATIONARY.

 .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS MAY REDEVELOP TOMORROW AFTERNOON...AND AGAIN
  THURSDAY AFTERNOON.  THE REGION WILL REMAIN UNDER THE INFLUENCE
  OF SOUTHERLY FLOW...CREATING AFTERNOON INSTABILITY EACH DAY.  A
  COLD FRONT WILL APPROACH THE REGION THURSDAY...AND TRIGGER
  WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED 130 PM - 10 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

CRAMER

In the hours before

Special weather statement, Apr 29, 1:09 PM CST, 2 hours 41 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-300000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
209 PM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 179...IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...
JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE
BEACH...OZARK...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LINDENBERG
Local storm report, Apr 29, 2:27 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    2 N CHESTNUTRIDGE         MO   .75 INCH HAIL
04/29/03   CHRISTIAN                      THREE QUARTER INCH HAIL
                                          COVERING THE GROUND.
                                          REPORTED BY POST OFFICE.

The radar

The Springfield radar (KSGF), 115 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ozark

When
April 29, 3:50 PM CST
Where
Ozark County, 3 mi E of Gainesville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.600, -92.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352243.